Jump to content
Important Survey - Please Participate ×

Straight ativan taper vs. valium + many snags


[Go...]

Recommended Posts

Hi.

I’ve been doing straight lorazepam taper since July.

current dose 1 mg/day.

Wanted to follow the Ashton method for lorazepam which is switching to valium.

Doctor said no.

Last taper on Dec. 16 was from 1.25 to 1.0 mg.

 

 

Still not stabilized at this dose.

Feel like this is going too slow and is more miserable than it needs to be because I’m not doing the valium/ashton method. What do you think?

 

 

To complicate things, unrelated to anything benzo I have been dealing excessive daytime sleepiness(or chronic fatigue or circadium rythythm sleep disorder or whatever it is being diagnosed as this month) for my entire adult life (long before benzo). For this I am prescribed 60mg/day of adderall in order to stay awake - otherwise I can’t stay awake and sleep around the clock and can’t sit/stand. Even with adderall, there is little quality of life.

 

 

The combination of the sleep issue combined with benzo taper/withdrawal has completely sidelined me from the beginning of my taper. Basically have been housebound and a lot of time stuck in bed. So the current taper problem is completely debilitating - I wasn’t able to work before benzos but this adds a whole other level, even for me.

 

 

So with that said, I have been more than willing to make drops in doses that have been larger than 5-10% in hopes of getting this over with sooner,

as I have no quality of life whatsoever while withdrawing. My point is I probably put up with more crap than someone else might because I’m used to being miserable.

 

 

That was not easy but was sorta doable before but now I’m getting down to a lower dose and I know it’s going to be more difficult if not nearly impossible. For example my last drop on Dec. 16 from 1.25mg to 1.0mg/day is still doing a number on me. Symptoms have been bad.

I had an incident the other night which was so bad there was literally no way out of it and ended up taking some old skelaxin & vicodin. I didn't have any negative effects from doing so and it helped a ton. Which is rare for me because usually everything makes everything worse...  I am a tough chick so for me to be pushed to that point it pretty much told me this is ridiculous and is going to take so long and be so miserable if something is changed.

 

 

I don't think my doctor understands the benzo issue correctly because around Thanksgiving I saw him and this was his instructions: (I didnt follow these)

.25 mg (½ tab), 3x/day every 8hrs for 1 week. Then after that week,

.25mg (½ tab) every 12 hrs for one week. Then after that, .25mg (½ tab) once a day at hour of sleep.

 

 

I argued with him but got nowhere and was told to “just try it” which I didnt but I did make a bigger jump than 10-15%.

 

 

So… if I could get some clear input on all this that would be appreciated. I don’t see even the way I’m doing it now working.  What would be especially helpful is if there is someone who tried doing a straight taper and later switched to valium to tell me how that was.

 

 

In general though if you think I should switch to valium, I am going to need specific facts and sources to back up my argument (Other than just: this how the ashton manual says) to talk to the doctor again.

 

 

*His “reasoning” for not switching me to valium was because he said valium caused “permanent” memory issues as opposed to lorazepam (and on here people told me that was untrue). ?  My memory has been an issue for me on benzos, so much so that I screwed up my pills several times so I feel like that is what they are really actually concerned with.  Which is silly, because at the appointment the dr and my mom discussed how she would take over giving me all my pills so I wouldn't mess them up.

 

 

One other thing (I know, I know) is that I REALLy no longer have the luxury of having a quiet normal place to do the remainder of this taper. Things have hit nuclear in my family. I would just go elsewhere but I have had to rely on my mom for helping me in many ways - like when I can’t even get out of bed or get up for food or a million other times. So I really need to get this over with before I have to watch my family permanently implode in front of my face. ;,(  -prayers are welcome-

 

Also dr. wasnt down with titration or compound pharmacy...

 

Thanks for reading all this.

Hope to have lots of input. I asked some of these things before but they havent stuck + this is added factors. Hoping to get some individualized advice with additional crud added in as factors, if possible.

 

 

Help!

 

 

:/

 

Link to comment
Share on other sites

I would suggest your GP is reluctant to swap you over to Diazepam because of your chronic fatigue syndrome which is exacerbating the whole situation. Therefore things are more complicated than the norm.  Diazepam is a more sedating drug than Lorazepam as it is a long acting drug opposed to Lorazepam which is a short acting one. It's better for you to follow your GPs advice but try to suggest to him/her that a 5%-10% cut every four weeks may be a better option for you as it would give you a longer time to stabilise before cutting again. Things can't be rushed they have to take a natural course.  It's complicated because of the added factor of the Adderall which I personally have no experience of so I suggest your GPs advice, in this case, should be considered carefully.
Link to comment
Share on other sites

  • 2 weeks later...

Hi, I have some similar decisions to make.  I tapered ativan from 3mg/day down to 1mg/day over last 12 months - it was difficult.  I tried a recent cut to 0.75 mg, but that is a 25% reduction from 1 mg and and I could not do it.  I am using 0.5 mg tablets and cutting in half.

 

Decision:  I am pondering if I should try to transition to Ashton, 10 mg V, stabilize then taper 1 mg V every 2 weeks.  OR  Stay on the Ativan and taper 0.125 mg every few weeks.  I can cut the 0.5 mg Ativan in 4 pieces pretty accurately.

 

Something to think about for you too - .25 mg reduction is too much - you might want to try the .125 idea, that is only a 12% reduction from the 1 mg.

 

Good luck

Link to comment
Share on other sites

×
×
  • Create New...